Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 124, NWS La Crosse, WI

August 8, 2000Clark County, Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 8, 2000, 8:07 PM CDT for Clark County, Taylor County, Wisconsin. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2000, 8:07 PM CDT (01:07 UTC)
Expired
Aug 8, 2000, 9:00 PM CDT
In force
53 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Clark County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 8:12 PM CDTHail 1.75Lublin, WI
Aug 8, 8:14 PM CDTHail 1Lublin, WI
Aug 8, 8:20 PM CDTHail 1Clark, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 090108
SVRLSE
WIC019-119-090200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
807 PM CDT TUE AUG 8 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN CENTRAL WISCONSIN
  TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 900 PM CDT

* AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF OWEN...OR ABOUT 20 MILES
  WEST OF MEDFORD...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR OWEN AT 815 PM CDT
  NEAR DORCHESTER AT 825 PM CDT
  NEAR COLBY...ABBOTSFORD AT 830 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:10 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Aug 8, 3:10 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT TUE AUG 8 2000

...MAIN CONCERN WILL BE POSSIBILITY OF EVENING THUNDERSTORMS...

LATEST SURFACE ANALYSIS HAD A LOW CENTER IN SOUTHERN CANADA WITH A
TROUGH EXTENDING SOUTH THROUGH CENTRAL MINNESOTA...AND A WARM FRONT
EXTENDING EAST THROUGH WISCONSIN. A SECONDARY LOW WAS LOCATED IN
SOUTHEASTERN NEBRASKA WITH A WARM FRONT EXTENDING SOUTHEAST INTO
MISSOURI. WATER VAPOR IMAGERY HAS SHORT WAVE ENERGY MOVING THROUGH
NORTHERN MINNESOTA. VISIBLE SATELLITE IMAGERY SHOWS A BAND OF LOW TO
MID LEVEL CLOUDS FROM NORTHEASTERN SOUTH DAKOTA ACROSS CENTRAL
MINNESOTA...AND AN AREA OF LOW CLOUDS IN NORTHERN IOWA. AREA RADARS
INDICATE SOME SHOWERS UNDER THE CLOUD BAND. KDLH RADAR HAS STRONGER
THUNDERSTORM ACTIVITY...JUST AHEAD OF THE SHORT WAVE...MOVING TO THE
EAST INTO NORTHWEST WISCONSIN.

ETA 12Z RUN KEEPS MOST OF THE UPPER LEVEL DYNAMICS TO THE NORTH OF
THE FORECAST AREA THROUGH NORTHERN WISCONSIN DURING THE EVENING. AT
THE SURFACE...THE MODELS BUILD HIGH PRESSURE THROUGH THE FORECAST
AREA DURING THE NIGHT. ETA 18Z RUN BRINGS MODERATELY UNSTABLE CAPE
VALUES OF 3000 J/KG OR MORE ACROSS THE SOUTHERN HALF OF THE FORECAST
AREA.  HIGH PRESSURE TO DOMINATE THE AREA WEDNESDAY INTO THE
WEEKEND. SLIGHTLY COOLER AIR SEEN FUNNELING TO THE SOUTHEAST AT 850
MB WEDNESDAY NIGHT AND THURSDAY.

BEST CHANCE OF PRECIPITATION WILL BE IN FAR NORTHERN WISCONSIN
COUNTIES. CANT RULE OUT CONVECTIVE DEVELOPMENT ELSEWHERE...BUT DONT
SEE A GOOD TRIGGER. WILL KEEP SLIGHT CHANCE GOING ALL OTHER ZONES.
TEMPERATURES LOOK SIMILIAR ON WEDNESDAY...BUT SLIGHTLY COOLER ON
THURSDAY. SLOWLY WARMING THROUGH THE EXTENDED PERIOD AS THE RIDGE
BUILDS OVER THE AREA.

.LSE...NONE.

NELSON

In the hours before

Local storm report, Aug 8, 7:04 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
704 PM CDT TUE AUG 08 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    JUMP RIVER                WI    .75 INCH HAIL
08/08/00   TAYLOR                          JUMP RIVER FIRE
                                           DEPARTMENT REPORTED
                                           DIME SIZE HAIL

0615 PM    1 N MEDFORD               WI    WIND DAMAGE
08/08/00   TAYLOR                          SHERIFF DEPUTY REPORTED
                                           SEVERAL TREES BLOWN
                                           DOWN JUST NORTH OF
                                           MEDFORD

0624 PM    MEDFORD                   WI    .88 INCH HAIL
08/08/00   TAYLOR                          PUBLIC REPORTED NICKEL
                                           SIZE HAIL

0630 PM    GAD                       WI    1.5 INCH HAIL
08/08/00   TAYLOR                          PUBLIC REPORTED PING
                                           PONG SIZE HAIL TO THE
                                           TAYLOR COUNTY SHERIFF
                                           DEPARTMENT

N

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.